While Flexeril is not considered to be as addictive as prescription opioids, it is a prescription medication that poses a potential for abuse. When someone abuses this drug, they are at risk for experiencing an overdose.

If you how to help someone during an overdose, you can give them the best possible chances of survival. 

Identifying a Flexeril Overdose

There are several symptoms a person might experience with a Flexeril overdose.

  • Irregular heartbeat
  • Drowsiness
  • Agitation
  • Loss of body control
  • Slurred speech
  • Nausea or vomiting
  • Tremors
  • Coma
  • High blood pressure
  • Confusion
  • Hallucinations
  • Dizziness
  • Chest pain 

If you witness these symptoms and know the person has taken a high dose of Flexeril, it can be assumed an overdose is in progress. The person must receive emergency medical attention as soon as possible.

Dangers of a Flexeril Overdose

When someone overdoses on Flexeril, this means they are taking the drug at high doses, which can lead to:

  • Cardiac arrhythmias
  • Malignant neuroleptic syndrome (a rare but life-threatening disorder)
  • Serotonin syndrome
  • Cardiac arrest
  • Severe hypotension 
  • Increased body temperature 
  • Thrombocytopenia (low blood platelets)
  • Paralytic ileus (intestinal obstruction)
  • Inappropriate ADH syndrome

Cardiac arrhythmias occur when the heart rhythm is abnormal. It could be an odd rhythm or when the heart beats too fast or too slow. In some cases, an arrhythmia can be life-threatening. There are several types of abnormal rhythms. They may cause the following symptoms, according to Mayo Clinic:

  • Fluttering sensation in the chest
  • Shortness of breath
  • Sweating
  • Chest pain
  • Fainting
  • Dizziness or lightheadedness 

Malignant neuroleptic syndrome is characterized by rigid muscles, an altered mental state, fever, and autonomic dysfunction, according to information published in Neurohospitalist. This condition can be fatal if it is not recognized and treated promptly. 

Serotonin syndrome occurs when Flexeril or other drugs cause the body to have excess levels of serotonin. This condition can cause numerous symptoms, according to MedlinePlus, including:

  • Diarrhea
  • Increased body temperature
  • Vomiting and nausea
  • Abnormal eye movements
  • Restlessness or agitation
  • High blood pressure
  • Coordination loss
  • Increased heartbeat
  • Blood pressure that changes rapidly
  • Hallucinations
  • Overactive reflexes 

Cardiac arrest means that the heart is no longer beating. When this happens, a person needs to receive CPR until defibrillation can be provided to the person, according to MedlinePlus. Without immediate treatment, this is a fatal condition. 

Severe hypotension means that a person’s blood pressure is very low. In the most severe of cases, the person may lose consciousness as a result of low blood pressure. According to the National Lung, Heart, and Blood Institute, other symptoms may include:

  • Confusion
  • Fatigue
  • Weakness
  • Blurry vision
  • Nausea
  • Dizziness

Increased body temperature can be dangerous, and in the most severe of cases, this condition can be fatal. When someone experiences hyperthermia, they may develop confusion, skin flushing, rapid or weak pulse, irritability, issues with coordination, and reduced sweating. This is a medical emergency. 

Thrombocytopenia means that a person’s platelet count is too low. This can make it difficult for blood to clot, even with minor injuries, such as a papercut. The following symptoms are possible, according to MedlinePlus:

  • Bruising
  • Petechiae rash (pinpoint spots on the skin)
  • Gum or mouth bleeding
  • Nosebleeds 

Inappropriate ADH syndrome is a condition where someone’s body is producing too much antidiuretic hormone. This can cause various symptoms, according to MedlinePlus:

  • Headache
  • Coma or seizures
  • Balance problems
  • Vomiting or nausea
  • Mental changes 

The following issues are also possible when an overdose happens, or someone is using very high doses of this drug, according to the U.S. Food and Drug Administration

  • Increased white blood cells (eosinophils)
  • Suppression of bone marrow
  • Reduced white blood cells
  • Muscle pain
  • Purpura, discolored red or purple spots on the skin
  • Weight gain or loss
  • Paranoia or delusions
  • Fluctuating blood sugar levels 

What Can Cause a Flexeril Overdose?

Some research has been done into what might cause a person to experience a Flexeril overdose. One study was done on rats and mice. They received an LD50 oral dose of this drug. The mice who received an acute oral dose of 338 mg/kg (milligram of medication per kilogram) and the rats who received an acute oral dose of 425 mg/kg displayed overdose symptoms, according to RxList

Another animal study was done on dogs who received at least 180 mg/kg via gavage as an oral dose. Within one hour, the following occurred, according to the Toxicology Data Network:

  • Vomiting
  • Convulsions
  • Death
  • Tremors
  • Increased respiratory rate
  • Excess salivation 

How to Help Someone Who’s Experiencing a Flexeril Overdose

If someone suspects a Flexeril overdose, the first thing they should do is call 911. It is important to get emergency medical care on the way to help the person. Provide the dispatcher with as many details as possible about the person and the overdose. 

See if the person is alert. Turn them on their side and ask them questions, such as what their name is and what day it is. This will help to determine their level of consciousness. 

If the person is wearing excessive clothing, remove what you can without moving the person around too much. It is possible for people experiencing a Flexeril overdose to have increased body temperature. Removing excess clothing can help with this. It also makes it easier for EMTs to work on the person once they arrive. 

Seizures are possible with a Flexeril overdose. The following are first aid methods for a person having a seizure, according to MedlinePlus:

  • Try to prevent the person from falling.
  • Make sure any clothing around the person’s neck is loose.
  • Stay with the person.
  • Cushion their head.
  • Place the person on their side to prevent aspiration if they vomit. 
  • Never try to hold the person down.
  • Never put anything in their mouth.

If the person has stopped breathing, it is important to provide rescue breaths as soon as the seizure stops. If the person does not have a pulse, administer CPR. People who do not know how to do CPR can get instructions from the 911 dispatcher. 

If the person still has vital signs, monitor them frequently until help arrives. Try to keep the person still without restraining them, so they are as safe as possible until help arrives. 

Further Help

It is important that any person who experiences a Flexeril overdose get medical attention. Once they are stable, they should seek help for their Flexeril abuse.

Without treatment, it’s likely that they will continue to abuse the drug, and this could result in a future overdose.

Tap to GET HELP NOW: (888) 263-0631